Tuesday, February 01, 2011

Multaq News: Liver Damage Link?

The FDA is reviewing a possible interaction between a heart drug Multaq and the bloodthinner warfarin that could lead to an increased anticoagulant effect.

In response to the review by the FDA, Sanofi issued a statement that it was "confident in the overall safety profile of Multaq," a drug used to treat abnormal heart rhythms called atrial fibrillation or atrial flutter.

"It is important to note that the FDA has not identified a causal relationship between Multaq use" and clotting time in patients taking warfarin, the company said in its statement. (Link)
From Health Canada, the drug is not to be used by patients with severe liver problems. It says that should new safety information be identified, it will take appropriate action — including keeping health-care professionals and other Canadians informed.
Up to Oct. 31, Health Canada received 40 adverse reaction reports representing 37 cases (three of the reports were duplicates) with the suspect product being Multaq. It says none of these reports were related to liver damage.

Read more: http://www.cbc.ca/health/story/2011/01/17/multaq-heart-liver.html#ixzz1Cjwab6rg